Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 38, NWS Atlanta, GA

January 4, 2023DeKalb County, Rockdale County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 4, 2023, 9:34 PM EST for DeKalb County, Rockdale County, Georgia. It took effect at Jan 5, 2023, 1:00 AM EST. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Jan 4, 2023, 9:34 PM EST (02:34 UTC)
In effect from
Jan 5, 2023, 1:00 AM EST
Expired
Jan 5, 2023, 12:24 PM EST
In force
11 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties DeKalb County, GA, Rockdale County, GA

The radar

The Atlanta radar (KFFC), 64 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yellow River at Pleasant Hill Road near Lithonia (YLOG1). The gauge peaked at 13.61 ft at Jan 5, 2023, 6:00 AM EST.

actionminormoderate5101501/0501/06
Action stage
11 ft
Minor stage
13 ft
Moderate stage
17 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02207220, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

584 
WGUS42 KFFC 050234
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
934 PM EST Wed Jan 4 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Yellow River at Pleasant Hill Road near Lithonia affecting DeKalb 
  and Rockdale Counties.

For the Yellow River Basin...including Suwanee, Lawrenceville, 
Plantation Rd Lawrenceville, Tanglewood Drive Snellville, Lilburn, 
Snellville, Snellville, Lithonia, Stone Mountain, Silver Hill Rd 
Stone Mtn, Lee Road below Snellville, Lithonia, Lithonia, Lithonia, 
Milstead, Gees Mill Road, Snellville, Loganville, Milstead, 
Milstead, Milstead, Rocky Plains...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC089-247-051200-
/O.NEW.KFFC.FL.W.0038.230105T0600Z-230105T1200Z/
/YLOG1.1.ER.230105T0600Z.230105T0600Z.230105T0600Z.UU/
934 PM EST Wed Jan 4 2023

...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO TOMORROW MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Yellow River at Pleasant Hill Road near Lithonia.

* WHEN...From late tonight to tomorrow morning.

* IMPACTS...At 13 feet, Flood stage is reached. Minor flooding will 
  occur in portions of the woodlands and fields near the river 
  upstream and downstream from the gage on Pleasant Hill Road.

* ADDITIONAL DETAILS...
  - At 9:16 PM EST Wednesday the stage was 12.8 feet.
  - Forecast...The river is expected to rise to a crest of 13
    feet just after midnight tonight.
  - Flood stage is 13 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3377 8409 3377 8402 3372 8399 3367 8403


$$
4 follow-up statements
672 
WGUS82 KFFC 050943
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
443 AM EST Thu Jan 5 2023

...Observed flooding changed to Minor severity for the following 
rivers in Georgia...

  Yellow River at Pleasant Hill Road near Lithonia affecting 
  Rockdale and DeKalb Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC089-247-051200-
/O.CON.KFFC.FL.W.0038.000000T0000Z-230105T1200Z/
/YLOG1.1.ER.230105T0350Z.230105T0916Z.230105T1022Z.UU/
443 AM EST Thu Jan 5 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL THIS MORNING...

* WHAT...Minor flooding is occurring.

* WHERE...Yellow River at Pleasant Hill Road near Lithonia.

* WHEN...Until this morning.

* IMPACTS...At 13 feet, Flood stage is reached. Minor flooding will 
  occur in portions of the woodlands and fields near the river 
  upstream and downstream from the gage on Pleasant Hill Road.

* ADDITIONAL DETAILS...
  - At 4:16 AM EST Thursday the stage was 13.6 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 4:16 AM EST Thursday was 13.6 feet.
  - Forecast...The river is expected to fall below flood stage
    this morning and continue falling to 2.1 feet Monday evening.
  - Flood stage is 13 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3377 8409 3377 8402 3372 8399 3367 8403


$$
269 
WGUS82 KFFC 051058
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
558 AM EST Thu Jan 5 2023

...Forecast flooding changed to Minor severity for the following 
rivers in Georgia...

  Yellow River at Pleasant Hill Road near Lithonia affecting 
  Rockdale and DeKalb Counties.

For the Yellow River Basin...including Lithonia...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC089-247-051200-
/O.CON.KFFC.FL.W.0038.000000T0000Z-230105T1200Z/
/YLOG1.1.ER.230105T0350Z.230105T1045Z.230105T1930Z.UU/
558 AM EST Thu Jan 5 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL THIS MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Yellow River at Pleasant Hill Road near Lithonia.

* WHEN...Until late this morning.

* IMPACTS...At 13 feet, Flood stage is reached. Minor flooding will 
  occur in portions of the woodlands and fields near the river 
  upstream and downstream from the gage on Pleasant Hill Road.

* ADDITIONAL DETAILS...
  - At 5:45 AM EST Thursday the stage was 13.6 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 5:45 AM EST Thursday was 13.6 feet.
  - Forecast...The river is expected to fall below flood stage
    this afternoon and continue falling to 2.1 feet Tuesday
    morning.
  - Flood stage is 13 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3377 8409 3377 8402 3372 8399 3367 8403


$$
765 
WGUS82 KFFC 051059
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
559 AM EST Thu Jan 5 2023

...The Flood Warning is extended for the following rivers in 
Georgia...

  Yellow River at Pleasant Hill Road near Lithonia affecting 
  Rockdale and DeKalb Counties.

For the Yellow River Basin...including Lithonia...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC089-247-051800-
/O.EXT.KFFC.FL.W.0038.000000T0000Z-230105T1800Z/
/YLOG1.1.ER.230105T0350Z.230105T1045Z.230105T1930Z.UU/
559 AM EST Thu Jan 5 2023

...FLOOD WARNING NOW IN EFFECT UNTIL THIS AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Yellow River at Pleasant Hill Road near Lithonia.

* WHEN...Until this afternoon.

* IMPACTS...At 13 feet, Flood stage is reached. Minor flooding will 
  occur in portions of the woodlands and fields near the river 
  upstream and downstream from the gage on Pleasant Hill Road.

* ADDITIONAL DETAILS...
  - At 5:45 AM EST Thursday the stage was 13.6 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 5:45 AM EST Thursday was 13.6 feet.
  - Forecast...The river is expected to fall below flood stage
    this afternoon and continue falling to 2.1 feet Tuesday
    morning.
  - Flood stage is 13 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3377 8409 3377 8402 3372 8399 3367 8403


$$
648 
WGUS82 KFFC 051724
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1224 PM EST Thu Jan 5 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Yellow River at Pleasant Hill Road near Lithonia affecting DeKalb 
  and Rockdale Counties.

GAC089-247-051830-
/O.CAN.KFFC.FL.W.0038.000000T0000Z-230105T1724Z/
/YLOG1.1.ER.230105T0350Z.230105T1232Z.230105T1638Z.UU/
1224 PM EST Thu Jan 5 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Yellow River at Pleasant Hill Road near Lithonia.

* ADDITIONAL DETAILS...
  - At 12:01 PM EST Thursday the stage was 12.9 feet and falling.
  - Forecast...The river is expected to fall below 5 feet
    Saturday morning.


&&

LAT...LON 3377 8409 3377 8402 3372 8399 3367 8403


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 4, 9:31 PM EST, 3 minutes earlier.

Area forecast discussion, Jan 4, 9:31 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
931 PM EST Wed Jan 4 2023

...Evening Update...

.UPDATE...
Issued at 911 PM EST Wed Jan 4 2023

It is a fairly quiet night across North and Central GA compared
to 24hrs ago. MSAS analysis places the sfc front a couple miles to
the southeast of Macon and it will continue to slowly push east
overnight. Sfc obs in the vicinity and ahead of the boundary
indicate some patchy dense fog. The forecast was updated to
include the mention of patchy fog overnight mainly across south-
central GA. But would not be surprised if there was patchy fog
further north across north-central GA given cooler air coupled
with recent saturated soils. Could see some high clouds after
midnight but the majority of cloud cover will remain confined to
southeast and coastal GA.

&&

.SHORT TERM...
(This afternoon through Thursday)
Issued at 141 PM EST Wed Jan 4 2023

The main area of precip is exiting the SE corner of the CWA with
the actual front just sweeping through the ATL area. There is a
thin line of showers along the front but they are light and not
causing any issues. Things are clearing fast behind the frontal
boundary as the front ushers in a much drier and cooler airmass.
Seeing dewpoints in the 30s around the TN/AL/GA boarders with
good W to NW flow setting up. This drier airmass will dominate the
weather patter through the rest of the short term and into the
beginning of the extended periods. Will see temps dip tonight
into the 40s across North and Central GA but they are still
expected to rebound into the mid to upper 60s for Thu. These
warmer temps are still about 10 degrees above average; a trend
that will likely continue through the long term.

01

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 141 PM EST Wed Jan 4 2023

No major changes made to the extended forecast. A comparatively
cooler and drier airmass will be in place across north and central
Georgia as the extended period begins Friday. An upper level
ridge and associated surface high will move over the Southeast on
Friday, which will keep weather conditions benign and skies mostly
clear across the region through Saturday. Low temperatures are
forecast to drop into the 30s across the forecast area as the
morning begins. Afternoon highs will still be 3-6 degrees above
climatological normals, but no longer pushing record values,
rising into the mid 50s in north Georgia and upper 50s to low 60s
in central Georgia. After starting the morning in the mid 30s
across the area on Saturday, temperatures will climb under the
influence of the ridge, reaching into the low to mid 60s across
the area in the afternoon.

A weak frontal system will drop into north Georgia Saturday
night/Sunday, However low-level moisture and instability continue
to appear limited with this system. Keeping a slight/chance of
showers with no thunderstorms in the forecast across north
Georgia. The frontal boundary is anticipated to sag into north
Georgia before stalling and washing out early Monday. Model
guidance continues to diverge on the upper level flow pattern
during the early portions of next week. The potential remains for
additional waves to traverse the remnant boundary, so slight to
low- end chance PoPs have been maintained on Monday and Tuesday.
The potential for a wintry mix in the higher elevations of
northeast Georgia will need to be monitored at the tail-end of the
period, as there is a slight chance that precip overrunning the
frontal zone may overlap with border-line freezing temperatures in
this area Monday night into Tuesday morning.

King/01

&&

.AVIATION...
(00Z TAFS)
Issued at 620 PM EST Wed Jan 4 2023

VFR conditions will prevail at all sites. FROPA is currently
moving through MCN at this hour. SW/W winds will be 3-6kts
overnight and will pick back up on Thursday around 15-17z at
8-10kts with low end gusts near 18kts possible. Patchy BR will
also be possible btwn 06-12z though no mention in TAFs at this
time.

//ATL Confidence...Avi Update...

Medium to high confidence on all elements.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          45  62  38  55 /   0   0   0   0
Atlanta         45  60  38  54 /   0   0   0   0
Blairsville     38  55  32  49 /   0   0   0   0
Cartersville    42  59  35  53 /   0   0   0   0
Columbus        46  64  39  59 /   0   0   0   0
Gainesville     45  59  38  53 /   0   0   0   0
Macon           45  69  39  60 /   0   0   0   0
Rome            42  59  35  55 /   0   0   0   0
Peachtree City  43  62  36  55 /   0   0   0   0
Vidalia         52  70  43  60 /  10   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...01
LONG TERM....King
AVIATION...07
Hazardous weather outlook, Jan 4, 2:24 PM EST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
224 PM EST Wed Jan 4 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
224 PM EST Wed Jan 4 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time. A few showers will
move through the state Sat night through Monday morning but no
thunderstorms are anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jan 4, 8:26 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
826 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     FLASH FLOOD      4 WNW WHITE             34.30N 84.81W
01/04/2023                   BARTOW             GA   EMERGENCY MNGR

            MULTIPLE REPORTS OF CARS IN WATER/WATER
            RESCUES ALONG SPRING PLACE ROAD NE AT
            SIMPSON ROAD NE AND CROWE SPRINGS ROAD NW.

&&

KAL
Local storm report, Jan 4, 8:28 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
828 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     FLASH FLOOD      3 NNE CASSVILLE         34.28N 84.83W
01/04/2023                   BARTOW             GA   EMERGENCY MNGR

            REPORT OF CAR IN WATER/WATER RESCUE AT BROWN
            LOOP AND SHOTGUN ROAD NW.

&&

KAL
Local storm report, Jan 4, 8:29 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
829 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLASH FLOOD      1 NW STILESBORO         34.11N 84.93W
01/04/2023                   BARTOW             GA   EMERGENCY MNGR

            REPORT OF CAR IN WATER/WATER RESCUE AT OLD
            ALABAMA ROAD AND COVERED BRIDGE ROAD.

&&

KAL
Local storm report, Jan 4, 8:30 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
830 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     FLASH FLOOD      2 SSE CASSVILLE         34.21N 84.83W
01/04/2023                   BARTOW             GA   EMERGENCY MNGR

            REPORT OF CAR IN WATER/WATER RESCUE AT
            JORDAN ROAD AND GREENHOUSE DRIVE SE.

&&

KAL
Local storm report, Jan 4, 8:54 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
854 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 AM     FLASH FLOOD      2 SSE EMERSON           34.10N 84.74W
01/04/2023                   BARTOW             GA   EMERGENCY MNGR

            REPORT OF CAR IN WATER/WATER RESCUE ALONG
            HIGHWAY 293 SE 0.2 MILES SOUTHEAST OF E
            GREEN RIDGE ROAD SE.

&&

KAL
Local storm report, Jan 4, 8:55 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
855 PM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     FLASH FLOOD      4 SE KINGSTON           34.20N 84.91W
01/04/2023                   BARTOW             GA   EMERGENCY MNGR

            REPORT OF CAR IN WATER/WATER RESCUE AT SUGAR
            VALLEY ROAD SW AND MISSION ROAD SW.

&&

KAL

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 7:14 AM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs39 hr
Jan 5, 8:51 AM ESTRiver Flood WarningFFCBibb, Crawford, Houston, Peach12 hr
Jan 5, 1:25 PM ESTRiver Flood WarningFFCGordon21 hr

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.